Have you checked the back of your neck recently? You may be one of the approximately 20% of Americans who has acanthosis nigricans, a darkening of skin folds that is benign on its own, but may be a sign of health problems. @iluvmustangs2 asked us about this strange skin phenomenon on Twitter:
Acanthosis nigricans looks like patches of brown to grey, velvety skin that tends to appear in skin creases, most commonly around the neck and in the armpits. It may also appear under breasts, in elbow or knee creases, abdominal folds or in the crotch and is usually symmetrical. As it worsens, affected skin may appear to thicken and develop noticeable lines or skin tags. Affected patches of skin are usually asymptomatic, but may become inflamed and itchy, and can even develop an odd smell – especially if it is infected by bacteria or yeast.
Acanthosis nigricans can affect anyone, children included, but is more common in people of African, Hispanic and Native American descent. It may be inherited or can be developed later in life. As @iluvmustangs2 suggests, it is very commonly linked to both obesity and diabetes. What leads to these skin changes is not well understood, though it is strongly associated with insulin resistance and elevated insulin levels. In one study, people with acanthosis nigricans were about twice as likely to have diabetes as people without it.
Less commonly, it can occur as a reaction to a medicine, such as birth control pills, strong corticosteroids like prednisone, or to niacin. It may also be a sign of polycystic ovary syndrome, thyroid disease or adrenal gland dysfunction. Rarely, it may also be a sign of cancer – particularly cancer of the stomach, colon or liver (especially if it develops suddenly, in non-obese individuals or in unusual locations). If you notice skin changes that you think could be acanthosis nigricans, you should consult your doctor to find out what might be causing it.
Treatment of the underlying cause is usually the best way to improve the appearance of acanthosis nigricans. If it is caused by obesity, weight loss will usually cause it to fade. If it is caused by medication, stopping that medication (or switching medications) may help, and if it is a result of cancer, cancer treatment may help resolve it. Unfortunately, acanthosis nigricans that is linked to insulin-resistant states like diabetes is less likely to disappear, but good diabetes control may help. Regardless of the cause, you should never scrub excessively at affected skin, as this may make the skin thicker and darker.
For people who cannot fix the underlying cause and who are distressed by their skin’s appearance, topical retinoids or topical vitamin D analogs may help. Laser treatments are also occasionally used. Ask your doctor what options might be right for you.